While I lived in the US
somehow, managed to become
The President of the United States of America.
I say “somehow” because
in his preceding
career he was
for playing side-kick
to a chimp
in some forgettable films,
“BEDTIME FOR BONZO”.
It interested me
that this same Mr Reagan,
who later rose to
such dizzy heights,
ADDICTED TO MEDIOCRITY.
And that putting
“Bonzo to bed”
was key to him
WHY DO I MENTION THIS?
I’m not saying
to be President.
but I am sick
of the mediocrity
in my life.
I wish to leave
to get on
my potential –
whatever that might be.
I WANT TO PUT MY BENZO TO BED
But I am stuck,
and I can’t.
LET ME EXPLAIN.
Just over 2 years ago I was seeing a therapist who for several years listened, and talked me through the “why’s” of the debilitating “anxiety” that I experienced at times since ending my abusive marriage. She also taught me the “how’s” of managing these times until they buggered off completely. She was terrific and I worked hard.
I have not needed to see her for 2 years now which is wonderful.
During the time that I was seeing this therapist my well-meaning doctor put me on lorazepam to help ease the anxiety. She did not tell me it was addictive. Lorazepam is a benzodiazepine. It is called Ativan in the US. Benzo is a shortened name for benzodiazepine.
I have, for the last 2 years, been attempting to come off Lorazepam – my benzo.
I HAVE FAILED.
Here is why –
“It is more difficult to withdraw people from benzodiazepines than it is from heroin. It just seems that the dependency is so ingrained and the withdrawal symptoms you get are so intolerable that people have a great deal of problem coming off……..” Professor Malcolm H Lader, Royal Maudesley Hospital
Here is a photo I took that, for me, captures how it feels to be addicted to a benzo
YOU FEEL HUMAN BUT NOT QUITE HUMAN
There is a strong feeling of disassociation, like living in a fuzzy mental bubble.
communication is difficult because short term memory fails you and words are hard to recall.
Also it sometimes just feels like too much effort to hold a conversation.
It is impossible to concentrate for long periods of time.
Fatigue is all consuming.
Muscle aches and cramps, joint pain and swelling are SO painful.
Occasional numbness and tremor in the hands.
Walking is difficult sometimes.
Coordination is off.
Vision is impaired.
Bloating and nausea.
Over reaction to small things.
The need to withdraw, be alone, or sleep is often overwhelming.
All sorts of problems with digestive system.
Bouts of insomnia
etc etc etc etc etc
For the last 2 and 1/2 years I have taken 1 mg of lorazapem 4 times a day because it’s so hard to come off.
I now know that this dose means that I am taking the equivalent to 40 grams of valium each day!
THAT IS A HEFTY DOSE OF TRANQUILLIZER
I asked my GP to see if the NHS provided medically assisted withdrawal.
She looked but could find NOTHING.
I searched the web for charities, support groups etc that would assist me to come off my benzo.
I found ONE and this turned out to be so utterly useless it made you want to take more drugs!!!!!
I TRIED TO COME OFF ON MY OWN –
I followed on-line advice to reduce the dose by shaving minute bits off one pill over several weeks.
I got down to 3 pills a day but the side effects were so awful I had to return to 4 a day.
I then tried another on-line method.
My doctor gave me the equivalent dose of valium for the lorazepam I would shave off. The plan being to eventually transfer to valium altogether which is easier to withdraw from.
Again I got down to 3 pills a day but the side effects knocked me for six and I had to go back up to 4 a day.
I WAS AT MY WIT’S END
The symptoms described above were taking their toll on my:-
Ability to reliably turn up to my job and be able to do it when I was there.
Ability to connect effectively with my partner of 12 years.
Ability to turn up to planned events with friends and family.
I eventually had to quit my job.
My partner, understandably, experienced a lot of stress and resentment owing to my behaviour.
It has put a lot of stress on our relationship – and this is not yet resolved.
That is worrying.
WHY AM I TELLING YOU ALL THIS?
There are several reasons
This last month I have reached crisis point and have been so unwell that My partner has graciously paid for me to go to a private clinic to withdraw from lorazepam.
I leave on Saturday 24th August for Cape Town, South Africa for 3 weeks.
It is cheaper than to go to any private clinic of similar quality in the UK.
I am NOT looking forward to it – I understand it is a very unpleasant experience
BUT I LONG to be free of this toxic substance that has me addicted to mediocrity, it is:-
ruining my health
ruining my working life
ruining my ability to be independent financially.
ruining my creativity and ability to fulfil plans
and most of all – potentially ruining my relationship with my wonderful girlfriend.
I could have quietly skulked off and pretended I was going on holiday,
BUT I wanted to be honest and transparent on this blog
there are loads of people going through this.
It SO important to know that we are not alone.
IF my being open helps someone then that is great.
So – I will not be blogging for 3 weeks as I undergo treatment.
But please if you have read this and you too are suffering on a benzo
do get in touch,
share your experience if you want to
and I will reply on my return.
I am not wise
I do not have the answers
but I have been there,
I do understand
and would love to have a chat.
“BEDTIME FOR BENZO”
DONT GIVE UP!